Ecstasy Intoxication: An Overlap Between Serotonin Syndrome and Neuroleptic Malignant Syndrome

Clin Neuropharmacol. 1996 Apr;19(2):157-64. doi: 10.1097/00002826-199619020-00004.

Abstract

3,4-Methylenedioxymethamphetamine (MDMA), also known as "ecstasy" is a popular recreational drug with potential for abuse. Although its neurotoxic effects have been established in animal studies, the acute and long-term effects of this serotonergic agent in humans are still unknown. We describe a 19-year-old woman with overlapping symptoms of neuroleptic malignant syndrome and serotonin syndrome after a single exposure to MDMA. We also review 15 other cases reported in the literature to draw attention to the serious neurotoxicity, including fatal outcomes, caused by the use of this increasingly popular, illicit drug.

Publication types

  • Case Reports
  • Review

MeSH terms

  • Adolescent
  • Adult
  • Female
  • Hallucinogens / poisoning*
  • Humans
  • Infant
  • Male
  • N-Methyl-3,4-methylenedioxyamphetamine / poisoning*
  • Neuroleptic Malignant Syndrome / blood
  • Neuroleptic Malignant Syndrome / physiopathology
  • Neuroleptic Malignant Syndrome / psychology*
  • Psychoses, Substance-Induced / blood
  • Psychoses, Substance-Induced / physiopathology
  • Psychoses, Substance-Induced / psychology*
  • Serotonin / physiology*
  • Serotonin Agents / poisoning*
  • Substance-Related Disorders / psychology
  • Tremor / chemically induced
  • Tremor / physiopathology

Substances

  • Hallucinogens
  • Serotonin Agents
  • Serotonin
  • N-Methyl-3,4-methylenedioxyamphetamine